- ► 2008 (92)
- ► 2009 (83)
- ► 2010 (89)
- ▼ May 2011 (5)
- ► 2012 (75)
- ► 2013 (29)
1 May 2011
Post 286: Striving for change
I have come to a fairly simplistic conclusion about why I do everything I do, for fear of sounding like Obama or Cameron, it's CHANGE. At the moment, most of my waking existence is about trying to find a way to feel different – feeling tired and depressed is utter sh*te so I do everything I can to change that. My housekeeping/caring/day2day living situation has recently changed and I feel like a different person. I have gone to great lengths to change the structure of how things are with my living situation. Before, there was always a very informal arrangement and I would always take people on on that basis. It was fine if we always got on and stayed out of each others way but that didn't/couldn't always happen. The best people I ever had looking after the house and to a lesser extent me were Ilona and Mariusz. They both had jobs, were out during the day, they were quiet, reliable and trustworthy. I hadn't realised how lucky I had been. Sticking to informality and frankly luck, my next carer was a random acquaintance with no job and no home who taught me pretty fast that this needs to be formalised because no 'employer' in history would put up with what I had to put up with, neither of us were happy. Now, I have a formal contract drawn up by a care consultant and the couple who are living here know that they are my employees first, closely followed by being friends – what a change! Nothing is too much trouble, they have worked as carers before, their references couldn't have been more complimentary, they Spring cleaned the place as a matter of course and yesterday, spent the evening recommending me supplements to increase my vitality, this is a huge help because I am always ears for any ideas that may change the way I feel. On top of this my counsellor, Cathy has suggested two things. Firstly, that I get Dr Malik (the consultant neurologist who I got in touch with last October ) to review my medication as per this letter he wrote to my GP.
Thank you for referring Dominic whom I saw along with his parents at Mount Alvernia Hospital on 26th October 2010.
I remember Dominic well from around 15 years ago when he was playing golf for Oxford and I was for Cambridge![A Bizarre Coincidence]
Unfortunately, I was also on call at Christmas in 2005 at Charing Cross Hospital when Dominic presented with an acute large right intracranial bleed which subsequently was found to be due to an underlying arterio-venous malformation. He had a very stormy course initially, but subsequently has recovered though with significant deficits. Fortunately, his cognitive function remains normal, but he had numerous complications in relation to upper brain stem dysfunction including hemi-dystonia syndrome, cerebellar problems and ocular bobbing which is causing oscillopsia.
Dominic had gamma knife surgery about three to four years ago, but unfortunately has not had subsequent follow up angiogram. I will therefore be contacting Kings College Hospital (Dr Neil Deasey Consultant Neuroradiologist) to get all his previous imaging sent over for me to be able to arrange a further follow up angiogram at Charing Cross Hospital sometime in the near future.
Dominic's main symptoms are that of profound fatigue which has not responded to modafinil or ritalin. In fact the latter seemed to exacerbate paradoxical dysfunction of his brain stem!
He has also been seen by Dr Angus Nisbet (Consultant Neurologist Brighton) who had suggested a series of drugs to try for his fatigue including amantadine and 3-4 diaminopyridine.
We therefore had a discussion around potential therapeutic avenues to pursue and one of the drugs that was not mentioned previously was that of levetiracetam (Keppra). This particular drug is an anti-convulsant and more recently has been found to be a membrane stabiliser which may also help with oscillopsia and may also help some symptoms in relation to spasticity and fatigue particularly in the context of demyelinating disease[MS]. Dominic is keen to try this particular drug for which I have no objections since it is pretty safe and has no real significant side effect profile.
Can I suggest starting him on 250 mg at night initially, which after a week can be increased to 250 mg bd and after subsequent fortnight to 500 mg bd. I would then give it two to three weeks on that particular dose than increase the dose again to 750 mg bd to see how he gets on in terms of fatigue and his oscilloptic symptoms.
Other alternative drugs to try once he is weaned of the levetiracetam, if it is unsuccessful, would be to use amantadine initially 100 mg bd which after a month can be increased to 200 mg bd. Should this not be effective after six to eight weeks. I have suggested for Dominic to come back and be reviewed again at Mount Alvernia Hospital where we will consider whether a newly emerging therapy (Fampridine Fampira) which has just been licenced in United States may be helpful. This particular drug which is a derivative of 3-4 diaminopyridine has been used in patient's of demyelinating disease and found to be very effective in increase in walking speed as well as fatigue symptoms. This would be my third drug to try, but only after the two outlined above.
Dominic is also somewhat troubled by the dystonia and retrocollis, but I do not think that is causing him significant functional impairment at this stage.
I will keep you informed in due course.
Dr O. Malik
All very interesting and all geared towards getting things to change. The 2nd thing was to review my physiotherapy program with a neurophysiotherapist just to try and set some short to medium term goals as Ian and I are pretty clear on the long-term but we've always struggled with our expectations for the next month or even the next couple of weeks.
Boring and functional and no comedy this post maybe but that can be life in a nutshell even for able bodied people. I hope it shows people that I'm trying to do something with my life. Things may be hard, and despite the doubters, this isn't over.